Missouri, 2011

Flash Flooding and Damaging Winds in Missouri, July 7, 2011

July 7, 2011 · NWS LSX · 5 events in 3 counties and zones

Storms developed along a stationary boundary over the forecast area. There were reports of isolated severe weather as well as flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along a stationary boundary over the forecast area. There were reports of isolated severe weather as well as flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 2:06 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 7, 2:06 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT THU JUL 7 2011

.DISCUSSION...
/251 PM CDT THU JUL 7 2011/

CONVECTION WILL CONTINUE TO DEVELOP ACROSS OUR FORECAST AREA TGT
AHEAD OF AN MCV OVER WRN MO...JUST W OF COU AND ANOTHER VORT MAX
DROPPING S-SEWD INTO NERN KS. THIS CONVECTION IS ALONG A WEAK
BOUNDARY EXTENDING FROM NERN KS SE THROUGH CNTRL MO AND E-NE
THROUGH CNTRL IL. IT APPEARS THAT THE MAJORITY OF THE CONVECTION
WILL SHIFT INTO SERN MO SWRN IL LATER THIS EVNG AND OVERNIGHT AS
THE VORT CENTERS AND SFC BOUNDARY SHIFT SLOWLY SEWD. THE LATEST 4
KM NCEP WRF SHIFTS MOST OF THE CONVECTION SE OF OUR FORECAST AREA
BY LATE TGT BUT THIS MAY BE A LITTLE TOO FAST. EXPECT CONVECTION
TO CONTINUE LATE TGT...AT LEAST ACROSS AREAS FROM STL S AND E
WITH A 20-30 KT SWLY LOW LEVEL JET CONTINUING TO BRING LOW LEVEL
WAA AND MOISTURE CONVERGENCE TO THIS AREA WITH A WEAK SFC LOW OVER
SERN MO PROVIDING SFC CONVERGENCE. WITH LOW FLASH FLOOD GUIDANCE
ACROSS THE AREA THERE MAY BE A FLASH FLOOD THREAT TGT UNLESS THE
CONVECTION IS ABLE TO ORGANIZE AND DEVELOP A COLD POOL ALLOWING
FOR A QUICKER...MORE PROGRESSIVE SEWD MOVEMENT. THE CONVECTION
SHOULD SHIFT SE OF OUR FORECAST AREA BY LATE FRI MRNG AS THE
MCV...WEAK SFC LOW AND BOUNDARY SHIFT S-SE OF OUR AREA. THERE
WILL CONTINUE TO BE SHORTWAVES DROPPING SEWD THROUGH THE AREA ON
FRI NE OF THE UPPER LEVEL RIDGE CENTERED OVER THE SWRN US...BUT
IT APPEARS THAT MUCH OF THE LOW LEVEL MOISTURE AND INSTABILITY
ALONG THE SFC BOUNDARY WILL BE SE OF OUR AREA BY THIS TIME.
TEMPERATURES SHOULD BE A LITTLE COOLER ON FRI WITH LOW LEVEL
CLOUDS ACROSS THE AREA DURING THE MRNG...WEAK LOW LEVEL CAA AND
NELY SFC WINDS. TEMPERATURES SHOULD ALSO BE RELATIVELY COOL FRI
NGT WITH A MOSTLY CLEAR SKY AND LIGHT WIND. A WARMING TREND SHOULD
BEGIN ON SAT AS THE UPPER LEVEL RIDGE BEGINS TO SHIFT NEWD INTO
OUR AREA WITH RISING HEIGHTS. SFC WINDS WILL ALSO GRADUALLY VEER
AROUND TO A SELY DIRECTION ON SAT AND TO A SLY DIRECTION ON SUN AS
A WEAK WARM FRONT MOVES NWD THROUGH THE AREA. COULD NOT RULE OUT
SCATTERED CONVECTION ON SUN ALONG AND JUST AHEAD OF THE WARM
FRONT BUT LEFT THE FORECAST DRY FOR NOW. THE MAIN WEATHER CONCERN
WILL BE THE RETURN OF HIGH LEVELS OF HEAT AND HUMIDITY BEGINNING
ON SUN AND CONTINUING INTO THE WORK WEEK. THERE IS SOME
UNCERTAINTY AS TO HOW LONG THIS HOT STRETCH WILL LAST AS THE GFS
MODEL FLATTENS THE UPPER LEVEL RIDGE ALLOWING A FRONT TO SAG SWD
INTO OUR AREA MON NGT AND TUE. THE ECMWF MODEL KEEPS THE FRONT N
OF OUR FORECAST AREA DUE TO A STRONGER MID-UPPER LEVEL RIDGE. KEPT
CHANCE POPS OVER NERN MO AND W CNTRL IL FOR MON THROUGH WED WITH
THE POSSIBILITY OF CONVECTION...MCS ACTIVITY DROPPING SEWD THROUGH
THIS AREA.

GKS

&&

.AVIATION...
/1208 PM CDT THU JUL 7 2011/

MCV STEADILY TRACKING EAST ACROSS MISSOURI TODAY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND REDUCE
VISIBILITY TO IFR LEVELS. COULD SEE SOME MVFR STRATUS/FOG DEVELOP
OVERNIGHT...WITH CLEARING SKIES ON FRIDAY. WIND TO BE OUT OF THE
SOUTH AHEAD OF THE MCV AND THEN VRB OVERNIGHT.

SPECIFICS FOR KSTL...
MCV AND ASSOCIATED PRECIPITATION MOVING STEADILY EAST TOWARD THE
TERMINAL THIS AFTERNOON...WITH INCREASED PROBABILITIES OF
MEASURABLE RAINFALL BETWEEN 21Z AND 04Z. WOULDN'T BE SURPRISED TO
SEE A FEW HOURS OF THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL AND
REDUCED VISIBILITIES. CONVECTION SHOULD TAPER OFF THIS EVENING
WITH MVFR STRATUS/FOG DEVELOPING TOWARD DAYBREAK ON FRIDAY.
CLEARING TREND ON FRIDAY WITH LIGHT EASTERLY WIND.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 2:24 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT THU JUL 7 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
324 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY. A FEW THUNDERSTORMS MAY BECOME SEVERE
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS AND CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

SOME OF THESE THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY RAINFALL...
AND FLASH FLOODING WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT
CONTINUE TO MOVE OVER THE SAME LOCATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS FRIDAY MORNING ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL RETURN TO NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GKS

In the hours before

Special weather statement, Jul 7, 3:42 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT THU JUL 7 2011

MOZ059-062-072230-
FRANKLIN MO-GASCONADE MO-
442 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR GASCONADE AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 530 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT STERLING...OR 10 MILES NORTH OF
OWENSVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DRAKE...
  ROSEBUD...
  GERALD...
  BAY...
  SWISS...
  LESLIE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Special weather statement, Jul 7, 3:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT THU JUL 7 2011

ILZ065-070-072245-
FAYETTE IL-MARION IL-
451 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE AND NORTHERN
MARION COUNTIES UNTIL 545 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF PATOKA...OR 11 MILES NORTH
OF SALEM...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KINMUNDY...
  FARINA...
  ALMA...
  ST. PAUL...
  ST. PETER...
  LOOGOOTEE...
  ST. JAMES...
  LA CLEDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Special weather statement, Jul 7, 3:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT THU JUL 7 2011

MOZ072-072300-
CRAWFORD MO-
453 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAWFORD COUNTY UNTIL 600
PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ST. JAMES...OR 11 MILES WEST
OF STEELVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEELVILLE...
  CHERRYVILLE...
  COOK STATION...
  DAVISVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Special weather statement, Jul 7, 4:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT THU JUL 7 2011

MOZ073-074-072300-
ST. FRANCOIS MO-WASHINGTON MO-
520 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND ST.
FRANCOIS COUNTIES UNTIL 600 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF POTOSI...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTOSI...
  BONNE TERRE...
  LEADWOOD...
  DESLOGE...
  OLD MINES...
  MINERAL POINT...
  IRONDALE...
  PARK HILLS...
  SHIRLEY...
  LATTY...
  CADET...
  FRANKCLAY...
  LEADINGTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, Jul 7, 4:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       3 ESE WASHINGTON        38.54N  90.96W
07/07/2011  M1.48 INCH       FRANKLIN           MO   COCORAHS

            RAINFALL SINCE 445 PM THIS AFTERNOON.

&&

GOSSELIN
Local storm report, Jul 7, 5:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       NEW LONDON              39.58N  91.40W
07/07/2011  M2.00 INCH       RALLS              MO   BROADCAST MEDIA

            RAINFALL TOTAL SINCE LATE THIS AFTERNOON.

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 24 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Jefferson

When
July 7, 5:10 PM CST to 10:00 PM CST
Where
Jefferson County, 3.46 mi NNE of Hoene Spg to 1.64 mi WNW of Byrnesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.494, -90.589

Up to four inches of rain fell over the northern portions of Jefferson County in a short amount of time causing flash flooding. Numerous roads were flooded including Highway 30 at Dittmer Road and Highway Z near intersection with Highway A. Also, several basements in Herculaneum, Festus and Crystal City had water in them. One car dealership in Herculaneum had water high enough to get into 12 cars on the used car lot.

Thunderstorm Wind, St. Louis

When
July 7, 5:35 PM CST
Where
St. Louis County, 0.38 mi NNE of Alpha
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.525, -90.297

Thunderstorm winds blew down an oak tree onto a car that was travelling on Lemay Ferry Road. Fortunately the two occupants were not injured in the incident.

Thunderstorm Wind, St. Francois

When
July 7, 5:47 PM CST to 5:48 PM CST
Where
St. Francois County, 1.07 mi WNW of French Vlg to 2.56 mi NNW of French Vlg
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.976, -90.418

Thunderstorm winds blew down several large tree limbs. A couple of the limbs were blocking Highway D about one to two miles north of intersection with Highway Y. Also, a couple of tree tops were snapped off in this area.

Flash Flood, St. Louis

When
July 7, 5:50 PM CST to 11:00 PM CST
Where
St. Louis County, 0.92 mi E of Lemay to 1.3 mi ESE of Windsor Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.530, -90.263

Up to 6 inches of rain fell in a four hour span causing flash flooding. Numerous roads were flooded especially in Oakville. Several basements were flooded and a vehicle became stranded in flood waters near the intersection of Pierwood Drive and Broken Horse Lane. Two people had to be rescued from the car. No injuries were reported.

Flash Flood, St. Francois

When
July 7, 6:00 PM CST to 10:15 PM CST
Where
St. Francois County, 1.65 mi ENE of Halifax to 3.98 mi NNE of Bonne Terre
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.028, -90.472

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway D at Babiak Road and at the intersection of Highway Y and Snowdell Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339389, 339390, 339255, 339262, 339393.